Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 14, NWS Dodge City, KS

April 29, 1997Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 29, 1997, 11:04 PM CDT for Ellis County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1997, 11:04 PM CDT (04:04 UTC)
Expired
Apr 29, 1997, 11:45 PM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 140 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 300406 RRA
SVRDDC
KSC051-300445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1104 PM CDT TUE APR 29 1997

* SEVERE THUNDERSTORM WARNING FOR
  EASTERN ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 1145 PM CDT
 
* SOME LOCATIONS AFFECTED
  CATHERINE                  BY 1105 PM CDT
  VICTORIA                   BY 1110 PM CDT
  EMMERAM                    BY 1115 PM CDT
  WALKER                     BY 1120 PM CDT

* AT 1058 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE
  CITY DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF TOULON
  MOVING EAST AT 35 MPH.

* AT 1058 PM CDT...THE HAYS POLICE DEPARTMENT REPORTED DIME-SIZE
HAIL AND HEAVY RJAIN.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

BURKE/CICCONE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:03 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Apr 29, 3:03 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT TUE APR 29 1997

...FORECAST CHALLENGE IS SEVERE TSTM CHANCES FOR TONIGHT...

ALL MODELS IN AGREEMENT WITH STRONG UPPER SHORTWAVE MOVING INTO THE
REGION TONIGHT. DEEPENING SFC LOW AND DRYLINE WILL ALSO DRIVE ACROSS
SOUTHWESTERN KANSAS WITH GOOD MOISTURE CONVERGENCE. MID 50'S DEWPOINTS
WILL CONTINUE TO SURGE NORTHWARD INTO THE EVENING AHEAD OF THE DRYLINE
AND COLD FRONT. STRONG SPEED AND DIRECTIONAL SHEAR ALONG WITH
INCREASING LOW LEVEL MOISTURE WILL BE ENOUGH TO SET OFF SOME SEVERE
TSTMS...MAINLY IN THE EASTERN CWA. SOME OF THESE TSTMS MAY BE OF THE
ROTATING SUPERCELL VARIETY...ESPECIALLY FROM ST JOHN TO PRATT AND
MEDICINE LODGE BY EARLY EVENING. WILL GO LIKELY POPS FOR EAST OF A LINE
FROM LIBERAL TO SCOTT CITY AND LESSER POPS WEST OF THAT LINE. WILL
MENTION SEVERE WORDING IN ALL BUT THE FAR WEST. HAVE GONE SLIGHTLY
LOWER THAN GUIDANCE FOR TONIGHTS LOWS DUE TO STRONG COLD AIR ADVECTION.
TSTMS WILL END IN THE EASTERN CWA BY 9 TO 10 PM...AND THEN WINDS WILL
BEGIN PICKING UP ALL AREAS INTO THE 20 TO 30 MPH AND GUSTY RANGE WITH
SKIES BECOMING PARTLY CLOUDY.

WEDNESDAY...STRONG NORTHERLY WINDS IN THE MORNING START SLACKING OFF
DURING THE AFTERNOON. MAY POSSIBLY NEED A WIND ADVISORY IN THE EASTERN
CWA IN THE MORNING. WILL GO WITH PARTLY CLOUDY SKIES AND TEMPS NEAR
GUIDANCE.

WEDNESDAY NIGHT...WILL KEEP PARTLY CLOUDY SKIES GOING WITH TEMPS NEAR
FAN/FWC GUIDANCE.

THURSDAY...LOOKS INTERESTING AGAIN AS STRONG SFC LEE SIDE LOW DEVELOPS
IN EASTERN COLORADO AND GULF LOOKS TO BE WIDE OPEN. VERY IMPRESSIVE
PACIFIC SHORTWAVE STILL TO THE WEST...HOWEVER LEAD SHORTWAVE MAY BE
ENOUGH TO KICK OFF A FEW THUNDERSTORMS. WILL PUT IN SOME SLIGHT POPS IN
SOUTHWEST CWA TO COVER THIS. THE BIG QUESTION IS HOW FAR NORTH CAN THE
GULF MOISTURE RETURN. WILL GO HIGHER THAN GUIDANCE FOR TEMPS IN THE
SOUTHWEST DUE TO WARM FRONT MOVING IN...NEAR GUIDANCE ELSEWHERE.

EXTENDED...STRONG PACIFIC SHORTWAVE MOVES ACROSS WITH THE COLD FRONT
FRIDAY WITH ANOTHER GOOD CHANCE FOR TSTMS...SOME POSSIBLY STRONG OR
SEVERE. SATURDAY AND SUNDAY LOOK DRY AND COOLER.

.DDC...NONE

DDC 042/063 041/068 049 600
GCK 042/061 037/066 049 600
EHA 042/064 044/074 049 300
LBL 043/063 043/072 049 300
HYS 042/061 038/065 047 600
P28 052/065 044/068 053 600

KRUSE

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.